Partial sums of binomials, intersecting numbers, and the excess bound in Rosenbloom–Tsfasman space

  • André G. Castoldi
  • Emerson L. do Monte Carmelo
  • Robson da SilvaEmail author


In this work, the sphere-covering bound on covering codes in Rosenbloom–Tsfasman spaces (RT spaces) is improved by generalizing the excess counting method. The approach focuses on studying the parity of a Rosenbloom–Tsfasman sphere (RT sphere) and the parity of the intersection of two RT spheres. We connect the parity of an RT sphere with partial sums of binomial coefficients and p-adic valuation of binomial coefficients. The intersection number of RT spaces is introduced and we determinate its parity under some conditions. Numerical applications of the method are discussed.


Rosenbloom–Tsfasman metric Covering code Bounds on code Sum of binomials Congruence 

Mathematics Subject Classification

94B25 05A10 05A19 06A06 



The authors would like to thank the anonymous referees for their suggestions that greatly improved this paper.


  1. Alves MMS (2011) A standard form for generator matrices with respect to the Niederreiter–Rosenbloom–Tsfasman metric. In: Information theory workshop (ITW), 2011 IEEE. IEEE, pp 486–489Google Scholar
  2. Brouwer AE, Haemers WH (2012) Distance-regular graphs. In: Spectra of graphs. Springer, pp 177–185Google Scholar
  3. Brualdi RA, Graves JS, Lawrence KM (1995) Codes with a poset metric. Discrete Math. 147(1–3):57–72MathSciNetCrossRefGoogle Scholar
  4. Carnielli WA (1985) On covering and coloring problems for rook domains. Discrete Math. 57(1–2):9–16MathSciNetCrossRefGoogle Scholar
  5. Castoldi AG, Monte Carmelo EL (2015) The covering problem in Rosenbloom–Tsfasman spaces. Electron J Combin 22(3):3–30MathSciNetzbMATHGoogle Scholar
  6. Chen W, Honkala IS (1990) Lower bounds for q-ary covering codes. IEEE Trans Inf Theory 36(3):664–671MathSciNetCrossRefGoogle Scholar
  7. Cohen G, Honkala I, Litsyn S, Lobstein A (1997) Covering codes, vol 54. Elsevier, AmsterdamzbMATHGoogle Scholar
  8. Dougherty ST, Skriganov MM (2002) Maximum distance separable codes in the \(\rho \) metric over arbitrary alphabets. J Algebraic Combin 16(1):71–81MathSciNetCrossRefGoogle Scholar
  9. Gallier J (2010) Discrete mathematics. Springer, BerlinzbMATHGoogle Scholar
  10. Giambalvo V, Pengelley DJ, Mines R (1992) p-adic congruences between binomial coefficients. Fibonacci Q 29:114–119MathSciNetzbMATHGoogle Scholar
  11. Haas W (2007) Lower bounds for binary codes of covering radius one. IEEE Trans Inf Theory 53(8):2880–2881MathSciNetCrossRefGoogle Scholar
  12. Haas W (2013) On the general excess bound for binary codes with covering radius one. Discrete Math 313(23):2751–2762MathSciNetCrossRefGoogle Scholar
  13. Habsieger L (1997) Binary codes with covering radius one: some new lower bounds. Discrete Math 176(1–3):115–130MathSciNetCrossRefGoogle Scholar
  14. Hämäläinen HO, Honkala IS, Kaikkonen MK, Litsyn SN (1993) Bounds for binary multiple covering codes. Des Codes Cryptogr 3(3):251–275MathSciNetCrossRefGoogle Scholar
  15. Honkala IS (1991) Modified bounds for covering codes. IEEE Trans Inf Theory 37(2):351–365MathSciNetCrossRefGoogle Scholar
  16. Johnson S (1972) A new lower bound for coverings by rook domains. Util Math 1:121–140MathSciNetzbMATHGoogle Scholar
  17. Kummer EE (1852) Über die Ergänzungssätze zu den allgemeinen Reciprocitätsgesetzen. Journal für die reine und angewandte Mathematik 44:93–146MathSciNetCrossRefGoogle Scholar
  18. MacWilliams FJ, Sloane NJA (1977) The theory of error-correcting codes. Elsevier, AmsterdamzbMATHGoogle Scholar
  19. Niederreiter H (1987) Point sets and sequences with small discrepancy. Monatshefte für Mathematik 104(4):273–337MathSciNetCrossRefGoogle Scholar
  20. Orlik P, Terao H (2013) Arrangements of hyperplanes, vol 300. Springer Science & Business Media, BerlinzbMATHGoogle Scholar
  21. Panek L, Firer M, Alves MMS (2009) Symmetry groups of Rosenbloom–Tsfasman spaces. Discrete Math 309(4):763–771MathSciNetCrossRefGoogle Scholar
  22. Phongpattanacharoen T, Siemons J (2013) Metric intersection problems in Cayley graphs and the Stirling recursion. Aequ Math 85(3):387–408MathSciNetCrossRefGoogle Scholar
  23. Quistorff J (2007) On Rosenbloom and Tsfasman’s generalization of the Hamming space. Discrete Math 307(21):2514–2524MathSciNetCrossRefGoogle Scholar
  24. Rosenbloom MY, Tsfasman MA (1997) Codes for the m-metric. Probl Peredachi Inf 33(1):55–63MathSciNetGoogle Scholar
  25. Schläfli L (1901) Theorie der vielfachen Kontinuität. Denkschriften der Schweizerischen Akademie der Naturwisschenschaften, vol 38Google Scholar
  26. Straub A, Amdeberhan T, Moll VH (2009) The p-adic valuation of k-central binomial coefficients. Acta Arith 140:31–42MathSciNetCrossRefGoogle Scholar
  27. Sun Z-W (2008) On sums of binomial coefficients and their applications. Discrete Math 308(18):4231–4245MathSciNetCrossRefGoogle Scholar
  28. Sun Z-W, Tauraso R (2007) Congruences for sums of binomial coefficients. J Number Theory 126:287–296MathSciNetCrossRefGoogle Scholar
  29. Taussky O, Todd J (1948) Covering theorems for groups. Annales de la Société Polonaise de Mathématique 21:303–305MathSciNetzbMATHGoogle Scholar
  30. van Wee GJ (1988) Improved sphere bounds on the covering radius of codes. IEEE Trans Inf Theory 34(2):237–245MathSciNetCrossRefGoogle Scholar
  31. van Wee GJ (1991) Bounds on packings and coverings by spheres in q-ary and mixed Hamming spaces. J Combin Theory Ser A 57(1):117–129MathSciNetCrossRefGoogle Scholar
  32. Yildiz B, Siap I, Bilgin T, Yesilot G (2010) The covering problem for finite rings with respect to the RT-metric. Appl Math Lett 23(9):988–992MathSciNetCrossRefGoogle Scholar

Copyright information

© SBMAC - Sociedade Brasileira de Matemática Aplicada e Computacional 2019

Authors and Affiliations

  1. 1.Institute of Science and TechnologyFederal University of São PauloSão José dos CamposBrazil
  2. 2.Department of MathematicsFederal University of TechnologyParanáBrazil
  3. 3.Department of MathematicsState University of MaringáMaringáBrazil

Personalised recommendations